Best Case Ever 29: Drug Induced Aseptic Meningitis

Dr. David Carr presents his third of EM Cases’ Carr’s Cases. This series features potentially debilitating diagnoses that may be thought of as ‘zebras’, but actually have a higher incidence then we might think – and if diagnosed early, can significantly effect patient outcomes. Dr. Carr tells the story of young woman with an MRSA  supra pateller abscess who was put on trimethoprim sulfamethoxazole and presents looking very ill with a severe headache.

Not only has trimethoprim sulfamethoxazole been implicated in aseptic meningitis, but NSAIDS, immunomodulators and antibiotics have also been implicated. The reason this is so important for ED practitioners to know, is that case reports of drug-induced aseptic meningitis have shown that symptoms will resolve completely within 24 hours, once the offending drug has been stopped. Not only that, but if the patient receives the drug again in the future, they are at risk for a more severe case of drug induced aseptic meningitis.

Published September, 2014

[/one_full]

 

Dr. David Carr and Dr. Joel Lockwood’s article on Drug induced Aseptic Meningitis in CJEM (prepublication) Full text

Dr. Helman and Dr. Carr have no conflicts of interest to declare.

References

Harrison MS, Simonte SJ, Kauffman CA. Trimethoprim induced aseptic meningitis in a patient with AIDS: case report and review. Clin Infect Dis 1994;19:431-4.

Joffe AM, Farley JD, Linden D, et al. Trimethoprim sulfamethoxazole-associated aseptic meningitis: case reports and review of the literature. Am J Med 1989;87:332-8.

Sign up for our Newsletter 

About the Author:

Anton Helman
Dr. Anton Helman is an Emergency Physician at North York General in Toronto. He is an Assistant Professor at the University of Toronto, Division of Emergency Medicine and the Education Innovation Lead at the Schwartz-Reisman Emergency Medicine Instititute. He is the founder, editor-in-chief and host of Emergency Medicine Cases.

Leave A Comment